Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 54, NWS Sioux Falls, SD

June 15, 2006Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 15, 2006, 12:39 AM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2006, 12:39 AM CDT (05:39 UTC)
Expired
Jun 15, 2006, 1:30 AM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 183 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 150539
SVRFSD
SDC023-053-150630-
/O.NEW.KFSD.SV.W.0054.060615T0539Z-060615T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1239 AM CDT THU JUN 15 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 130 AM CDT

* AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF HERRICK...OR ABOUT 24 MILES NORTHWEST OF SPENCER...
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BONESTEEL AROUND 1250 AM CDT...
   PLATTE AROUND 115 AM CDT...
   GEDDES AROUND 125 AM CDT...
   LAKE ANDES...PICKSTOWN AROUND 130 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4349 9936 4300 9920 4299 9826 4325 9865
      4350 9890

$$

BT
2 follow-up statements
000 
WWUS53 KFSD 150600
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
100 AM CDT THU JUN 15 2006

SDC023-053-150630-
/O.CON.KFSD.SV.W.0054.000000T0000Z-060615T0630Z/
GREGORY SD-CHARLES MIX SD-
100 AM CDT THU JUN 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR CHARLES MIX AND GREGORY COUNTIES...

AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BONESTEEL...OR ABOUT 19 MILES NORTHWEST OF SPENCER...MOVING EAST AT
25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   PLATTE AROUND 125 AM CDT...
   GEDDES...LAKE ANDES AROUND 130 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4349 9936 4300 9920 4299 9850 4289 9828
      4330 9854 4350 9890

$$
BT
000 
WWUS53 KFSD 150629
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
129 AM CDT THU JUN 15 2006

SDC023-053-150639-
/O.EXP.KFSD.SV.W.0054.000000T0000Z-060615T0630Z/
GREGORY SD-CHARLES MIX SD-
129 AM CDT THU JUN 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR CHARLES MIX AND GREGORY
COUNTIES EXPIRES AT 130 AM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4349 9936 4300 9920 4299 9850 4289 9828
      4330 9854 4350 9890

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 8:55 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 14, 8:55 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT WED JUN 14 2006

.DISCUSSION...
LOTS TO TALK ABOUT THIS EVENING WITH SEVERAL DISTURBANCES IMPINGING
ON CWA. FIRST...CONVECTION OVER EASTERN PORTION OF CWA IS SLIDING
OUT OF THE AREA PRODUCING SOME WELL NEEDED PRECIPITATION EAST OF
I-29. FURTHER WEST...STRONGER WINDS FROM ALOFT MIXED DOWN TO THE
SURFACE CREATING BREEZY TO WINDY CONDITIONS THIS EVENING. EXPECT
THESE WINDS TO MARGINALLY DECREASE AS THE ATMOSPHERE STRATIFIES
SOME...BUT EXPECT WINDS TO REMAIN AT 10 TO 25 MUCH OF THE NIGHT.
WITH THE WINDS REMAINING IN THE BREEZY CATEGORY ACROSS THE
AREA...TEMPERATURES SHOULD REMAIN RELATIVELY MILD AND HAVE RAISED
LOWS A FEW DEGREES ACROSS SOUTH CENTRAL SOUTH DAKOTA.

SHORTWAVE VISIBLE ON WATER VAPOR IN CENTRAL NEBRASKA KICKING OFF A
FEW THUNDERSTORMS SOUTH AND WEST OF FORECAST AREA. EXPECT THESE
THUNDERSTORMS TO WEAKEN AS THEY APPROACH THE SOUTHWEST CORNER OF CWA
THIS EVENING... BUT REGENERATE AS THEY CROSS MIDLEVEL BOUNDARY
CURRENTLY BISECTING CWA. BAND OF ALTO CUMULUS DENOTING
BOUNDARY...WHICH IS CURRENTLY EXTENDING FROM KHON TO KSLB. BOUNDARY
MAY SLIDE SLIGHTLY NORTH OF ITS CURRENT POSITION BEFORE INTERACTING
WITH SHORTWAVE...BUT STILL EXPECTING BEST CHANCES FOR RAIN LATE
TONIGHT ACROSS SOUTHWEST MINNESOTA. MOST UNSTABLE CAPE VALUES ARE
BETWEEN 1000 AND 1500 J/KG IN THAT NECK OF THE WOODS...BUT WITH
FAIRLY HIGH WET BULB ZERO AND FREEZING LEVEL...MAY BE TOUGH TO GET
AND MARGINALLY SEVERE HAIL DOWN TO THE SURFACE. MODELS
UNDERFORECASTING LOW LEVEL JET SOME...WITH 50 KNOTS SHOWING UP ON
VAD AT 2000 TO 3000 FT AGL...BUT WITH LIMITED AMOUNTS OF MOISTURE
UPSTREAM...WILL BE STUCK DEALING WITH WHAT IS IN PLACE ACROSS THE
AREA.

DEPENDING ON HOW LONG RAIN LINGERS AROUND I-29 CORRIDOR
TOMORROW...HIGH TEMPERATURES MAY NEED TO BE TRENDED DOWN IN SIOUX
FALLS. DO NOT EXPECT RAIN TO LINGER AS LONG AS TODAY HOWEVER...SO
HAVE LEFT CURRENT FORECAST HIGH ALONE FOR NOW. UPDATED GRIDS...PFM
AND ZFP POSTED.

&&
.PREV DISCUSSION...
TRW CONT TO FIRE UP ALONG AND E OF BDNRY LOCATED FM HON TO SLB. AS
H85 WNDS BECOME MORE SELY LATE THIS AFTN IN RESPONSE TO NEXT S/W
MOVG OUT OF ROCKIES...AND THIS SHUD KILL PRECIP CURRENTLY GOING ON
ATTM AS CONVERGENCE WL WEAKEN. S/W COMING OUT OF ROCKIES WL AFFECT
ERN CWA LATER TONIGHT AND THU MORN...SIMILAR TO THIS AM AS LOW LEVEL
BNDRY WL REMAIN IN PLACE...AND LLJ WL INCREASE AFT 06Z. SO WL GO
WITH HIGHEST POPS FRI MORN ALONG AND E OF I29. PRECIP SHUD NOT LAST
AS LONG AS TODAY AS STG MID LEVEL WARMING WL SPREAD INTO ERN CWA BY
18Z THUS CAPPING ENVIROMENT. SO TEMPS ACRS ERN CWA WL NOT BE AS COOL
AS TODAY...BUT WL STILL GO LOWER THAN GUID E OF I29 DUE TO EXPECTED
RAIN COOLED AIR. SHUD BE HOT AGAIN ACRS SWRN CWA ON THU.

SFC CDFNT WL PUSH INTO ERN CWA THU NIGHT WHILE ANOTHER S/W EJECTS
NEWD OUT OF CNTRL ROCKIES. BEST CHC FOR ANY TRW WL BE AFT O6Z WHEN
MID LEVEL COOLING TAKES PLACE AND LOOKS LIKE SERN HALF OF CWA WL SEE
BEST CHC FOR TRW. WL LINGER THIS PRECIP INTO FRI MORN ERN CWA. SHUD
BE COOLER ON FRI BEHIND S/W WITH EXPECTED RAIN COOLED AIR AND CLOUDS.

ANOTHER S/W WILL BEING ANOTHER CHC OF TRW FRI NITE INTO SAT
MORN...AGAIN WITH BEST CHC ACRS SERN HALF OF CWA.

MODELS NOW STRONGER ON UPPER LOW LIFTING NEWD OUT OF WRN US AN ALONG
CANADIAN BORDER...WITH ETA APPEARING A LTL TOO STRONG. STILL SHUD BE
COOLER THIS WEEKND THAN PREV FCST AS FLOW ALOFT WL BE MORE WNWLY. WL
LEAVE SAT AND SUN DRY FOR NOW.

RIDGE WL BUILD BACKUP ON MON AND TUES WITH RETURN TO HEAT AND
HUMIDITY. CDFNT WL STALL ACRS CNTRL SD MON NITE AND CUD PRODUCE A
FEW TRW FAR W LATE. BETTER CHC OF TRW TUE NITE AS FNT MOVES
THRU...BUT DYNAMICS ARE WEAK AND RIDGE REMAINS IN PLACE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BT/
Hazardous weather outlook, Jun 14, 9:49 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
949 PM CDT WED JUN 14 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
949 PM CDT WED JUN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL MOVE OVER SOUTH CENTRAL SOUTH DAKOTA
BY MIDNIGHT...AND THEN OVER THE JAMES VALLEY AFTER MIDNIGHT. A
FEW STORMS COULD CONTAIN NICKEL SIZE HAIL AND 60 MPH WINDS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH AND EAST OF
A LINE FROM HURON SOUTH DAKOTA TO STORM LAKE IOWA LATER TONIGHT.
AT THE PRESENT TIME...THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT HALF INCH DIAMETER HAIL AND 50 MPH WINDS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST MINNESOTA
AND NORTHWEST IOWA INTO THURSDAY MORNING. NO SEVERE WEATHER IS
EXPECTED WITH THIS ACTIVITY. THERE IS A BETTER CHANCE OF SEVERE
THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST SOUTH DAKOTA THURSDAY
EVENING...THEN SPREADING INTO SOUTHWEST MINNESOTA AND FAR
NORTHWEST IOWA LATER THURSDAY NIGHT. ISOLATED SEVERE STORMS
PRODUCING PENNY TO NICKEL SIZE HAIL WILL BE POSSIBLE DURING THIS
TIME.

ANY THUNDERSTORMS SHOULD WANE DURING THE MORNING FRIDAY...WITH
REDEVELOPMENT AGAIN POSSIBLE THROUGHOUT THE AREA BY FRIDAY
EVENING. A WEAKENING MID LEVEL CAP...ALONG WITH BETTER RETURN OF
LOW LEVEL MOISTURE...COULD LEAD TO DEVELOPMENT OF SEVERE STORMS
FRIDAY EVENING. AT THIS TIME...THERE IS STILL SOME UNCERTAINTY
REGARDING WHERE THE GREATER CHANCE OF SEVERE WEATHER WILL
BE...HOWEVER IT APPEARS THE MOST LIKELY THREAT WILL BE LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM CDT IN SOUTH
CENTRAL SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:14 PM CDTSevere Thunderstorm WarningFSDGregory46 min
Jun 14, 11:49 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory56 min
Jun 15, 12:44 AM CDTSevere Thunderstorm WarningFSDBrule46 min
Jun 15, 3:41 AM CDTSevere Thunderstorm WarningFSDBon Homme49 min
Jun 15, 4:29 AM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton31 min
Jun 15, 1:50 PM CDTWind AdvisoryFSDBrookings, Clay, Lake, Lincoln, McCook, Minnehaha and 4 more3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.